Oklahoma, 2007

Damaging Winds in Oklahoma, March 22 to 23, 2007

March 22 to 23, 2007 · NWS OUN · 4 events in 3 counties and zones

An upper level storm system that approached the southern plains, combined with a pacific cold front, allowed for widespread showers and thunderstorms to develop over the Texas panhandle and western Oklahoma. This activity moved through the main body of Oklahoma during the night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An upper level storm system that approached the southern plains, combined with a pacific cold front, allowed for widespread showers and thunderstorms to develop over the Texas panhandle and western Oklahoma. This activity moved through the main body of Oklahoma during the night. Much of the focus with this complex was heavy rain. However, thunderstorms over Dewey county, and again later that night over Payne county produced wind speeds in excess of 52 knots (60 mph). No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 22, 2:40 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Mar 22, 2:40 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CDT THU MAR 22 2007

.DISCUSSION...
CONVECTION CONTINUES TO EXPAND FROM NORTHWEST OKLAHOMA INTO THE
TEXAS PANHANDLE...WHICH IS IN CLOSEST PROXIMITY TO AN UPPER JET
STREAK NEAR THE NEW MEXICO/WEST TEXAS BORDER AND ALSO ON THE
PERIPHERY OF A MID/UPPER RIDGE LOCATED OVER OKLAHOMA/NORTH TEXAS.

THE LATEST RUC HAS THE BEST MODEL INITIALIZATION AND THUS HAVE
FOLLOWED IT CLOSER THROUGH 06Z THAN OTHER SHORT RANGE MODELS.
THEREFORE...WE HAVE CONVECTION EXPANDING THROUGH THE EVENING ON THE
PERIPHERY OF THE MID/UPPER RIDGE WITH THE MAIN EXCEPTION TO INCREASE
THE CHANCES OF THUNDERSTORMS FARTHER SOUTH INTO SOUTHWEST OKLAHOMA
AND WESTERN NORTH TEXAS WHERE INSTABILITY IS PEAKING DUE TO
CONSISTENT BREAKS IN THE OVERCAST TODAY AND WHERE CONVECTIVE ELEMENTS
ON RADAR CONTINUE TO INCREASE. ITS DIFFICULT TO SAY JUST HOW FAR TO
CARRY POPS INTO THE UPPER RIDGE OVERNIGHT...BUT WILL PROBABLY BE
FAIRLY GENEROUS WITH POPS VALUES AS THERE IS THE POTENTIAL FOR
DOWNDRAFTS TO ENHANCE CONVECTIVE DEVELOPMENT...ALONG WITH AN
INCREASING LOW LEVEL JET...AND ABUNDANT MID LEVEL MOISTURE.

BY FRIDAY...MUCH OF THE AREA MAY BE BETWEEN SYSTEMS AS THE AMPLITUDE
OF THE MID/UPPER RIDGE INCREASES. THIS MAY BE PARTICULARLY TRUE
ACROSS THE SOUTHEAST CORNER OF THE AREA. DESPITE THE RELATIVE
DISTANCE OF THE UPPER LOW...WILL HAVE TO WATCH FOR THE POSSIBILITY
OF THE DRYLINE FOCUSING ISOLATED/SCATTERED CONVECTION NEAR THE
EASTERN TEXAS PANHANDLE. THE RIDGE IS THEN FORECAST TO BUILD SLOWLY
WESTWARD THROUGH SATURDAY WHICH ALSO SHIFTS THE CONCERN FOR HEAVY
RAIN AND MAIN FOCUS FOR SEVERE WEATHER INTO THE OKLAHOMA AND TEXAS
PANHANDLES. THEN BY SUNDAY/MONDAY...THE LOW BEGINS WEAKENING AND
LIFTS NORTHWARD WITH PRECIPITATION CHANCES SPREADING EASTWARD.

MOISTURE/INSTABILITY SHOULD REMAIN OVER OR VERY CLOSE THE AREA EVEN
AS THE LOW EXITS THE REGION EARLY NEXT WEEK...AS THE LARGE SCALE
PATTERN IS ONLY TEMPORARILY SUBSIDENT WITH A VIGOROUS SYSTEM QUICKLY
APPROACHING. HAVE FOLLOWED A MODEL CONSENSUS FOR THE MIDDLE OF NEXT
WEEK TO SUPPORT LOW POPS AREA-WIDE WITH A LARGE AMPLITUDE UPPER
TROUGH SUPPORTING THE POTENTIAL FOR ORGANIZED SEVERE WEATHER
SOMEWHERE OVER THE CENTRAL/SOUTHERN PLAINS. HAVE THEN USED
PERSISTENCE AND/OR CLIMATOLOGY TO CARRY LOW POPS THROUGH THE OF THE
WEEK.

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  59  76  63  77 /  70  30  20  20
HOBART OK         58  75  61  75 /  70  30  40  40
WICHITA FALLS TX  60  77  62  76 /  70  30  30  30
GAGE OK           53  74  58  72 /  40  40  40  60
PONCA CITY OK     57  73  62  77 /  80  30  20  20
DURANT OK         62  77  64  79 /  40  20  10  10

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

JAMES
Hazardous weather outlook, Mar 22, 11:00 AM CST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT THU MAR 22 2007

OKZ004>048-050>052-TXZ083>090-231200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT THU MAR 22 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING WEST OF A WICHITA FALLS TO LAWTON TO KINGFISHER TO PONCA
CITY LINE.

DISCUSSION...
THUNDERSTORMS DEVELOPING FROM EASTERN NEW MEXICO INTO THE TEXAS
PANHANDLE AT MIDDAY WILL SPREAD INTO WESTERN OKLAHOMA THIS AFTERNOON
AND EVENING AIDED BY AN UPPER LEVEL DISTURBANCE MOVING
NORTHEASTWARD. ALTHOUGH CLOUD COVER HAS LIMITED HEATING DURING THE
MORNING...SUFFICIENT INSTABILITY AND FAVORABLE SHEAR WILL CONTRIBUTE
TO A RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING. FURTHER SOUTH
ACROSS PARTS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS BREAKS IN
THE CLOUDS WILL ALLOW FOR MORE HEATING...INCREASING THE INSTABILITY
A BIT MORE. ADDITIONAL THUNDERSTORMS...INCLUDING A FEW SEVERE
STORMS...MAY DEVELOP IN THESE AREAS LATER THIS AFTERNOON AND
CONTINUE INTO THE EVENING.  IF SEVERE STORMS OCCUR...THE MAIN THREAT
WILL BE NICKEL TO QUARTER SIZE HAIL.

PROBABILITY TABLE...
VALID THROUGH 7 AM CDT FRIDAY MAR 23.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY THROUGH MONDAY. THE
BEST CHANCE FOR SEVERE WEATHER APPEARS TO BE ON SATURDAY. THE UPPER
LOW IS EXPECTED TO MOVE CLOSER TO THE SOUTHERN PLAINS WHILE A
DRYLINE MOVES EAST PROVIDING A FOCUS FOR THUNDERSTORM DEVELOPMENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAIN WILL BE POSSIBLE SATURDAY INTO SUNDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

JAMES/II

In the hours before

Special weather statement, Mar 22, 4:41 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
541 PM CDT THU MAR 22 2007

OKZ021-222300-
BECKHAM OK-
541 PM CDT THU MAR 22 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF ERICK AT 541 PM
CDT...MOVING NORTHEAST AT 35 MPH. WINDS TO NEAR 50 MPH...FREQUENT
LIGHTNING...AND SMALL HAIL ARE ALL LIKELY WITH THIS STORM. FURTHER
STRENGTHENING IS POSSIBLE AS THE STORM APPROACHES ERICK.

PEOPLE IN BECKHAM COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, Mar 22, 4:55 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
555 PM CDT THU MAR 22 2007

OKZ021-222315-
BECKHAM OK-
555 PM CDT THU MAR 22 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF ERICK AT 555
PM CDT...MOVING NORTHEAST AT 30 MPH. 50 MPH WINDS...SMALL HAIL...AND
FREQUENT LIGHTNING REMAIN LIKELY...WITH FURTHER STRENGTHENING
POSSIBLE.

PEOPLE IN BECKHAM COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, Mar 22, 5:24 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
624 PM CDT THU MAR 22 2007

OKZ021-222345-
BECKHAM OK-
624 PM CDT THU MAR 22 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER SAYRE AT 624 PM CDT...MOVING
NORTHEAST AT 25 MPH. TORRENTIAL RAIN...WITH AMOUNTS IN EXCESS OF 1
INCH...SMALL HAIL...AND FREQUENT LIGHTNING ARE LIKELY...AS THIS
STORM TRACKS ACROSS INTERSTATE 40 BETWEEN SAYRE AND ELK CITY.

PEOPLE IN BECKHAM COUNTY...INCLUDING THE CITY OF ELK CITY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

JAMES
Special weather statement, Mar 22, 5:27 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
627 PM CDT THU MAR 22 2007

OKZ015-222345-
DEWEY OK-
627 PM CDT THU MAR 22 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY COUNTY.

AT 627 PM...A CLUSTER OF STRONG THUNDERSTORMS WAS FORMING NEAR
PUTNAM...ON THE DEWEY...CUSTER COUNTY LINE...MOVING NORTHEAST AT 20
MPH. WINDS TO NEAR 50 MPH...TORRENTIAL RAIN...SMALL HAIL...AND
FREQUENT LIGHTNING ARE LIKELY WITH THESE STORMS.

PEOPLE IN DEWEY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, Mar 22, 5:46 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
646 PM CDT THU MAR 22 2007

OKZ015-230000-
DEWEY OK-
646 PM CDT THU MAR 22 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF PUTNAM AT 646
PM CDT...MOVING NORTHEAST AT 25 MPH. WINDS TO NEAR 50 MPH...SMALL
HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN CAN BE EXPECTED.
FURTHER STRENGTHENING IS POSSIBLE.

PEOPLE IN DEWEY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, Mar 22, 5:49 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
649 PM CDT THU MAR 22 2007

OKZ016-021-022-230000-
CUSTER OK-BECKHAM OK-WASHITA OK-
649 PM CDT THU MAR 22 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...CUSTER AND WASHITA
COUNTIES.

AT 649 PM...A STRONG THUNDERSTORM WAS NEAR ELK CITY...MOVING
NORTHEAST AT 30 MPH. WINDS TO NEAR 50 MPH...SMALL HAIL...VERY HEAVY
RAIN...AND FREQUENT LIGHTNING WILL ACCOMPANY THIS STORM AS MOVES TO
BETWEEN CANUTE AND FOSS RESERVOIR. FURTHER STRENGTHENING IS POSSIBLE.

PEOPLE IN BECKHAM...CUSTER AND WASHITA COUNTIES...INCLUDING THE CITY
OF ELK CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JAMES

The radar

The Vance AFB radar (KVNX), 121 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dewey

When
March 22, 5:50 PM CST
Where
Dewey County, 3 mi N of Putnam
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.893, -98.970

Thunderstorm Wind, Washita

When
March 22, 8:00 PM CST
Where
Washita County, Bessie
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
35.380, -98.980

Damage was reported to carports and a barn. Sections of wood and brick fences were damaged, as well as power lines downed. Roof damage also occurred to one house. |

Thunderstorm Wind, Payne

When
March 23, 3:10 AM CST
Where
Payne County, 11 mi SW of Stillwater
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.008, -97.209

Thunderstorm Wind, Payne

When
March 23, 3:15 AM CST
Where
Payne County, 11 mi SW of Stillwater
Measured
56 kt (64 mph) measured gust
Reported by
Amateur Radio
Coordinates
36.008, -97.209

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23533, 23801, 23534, 23535.